Heroin Overdose & Poisoning

Risks

The Risks of Heroin Overdose

As one of the most dangerous and deadly substances of abuse today, heroin has wreaked havoc on the lives of countless individuals. Despite the known detriments associated with the use of this substance, many individuals still find themselves trapped in the perilous cycle of heroin abuse and addiction.

Once a person begins to use heroin, his or her body quickly adjusts to the presence of the substance. This is known as tolerance, and it requires an individual to consume heroin in increasing amounts in order to achieve the desired effects. As heroin use continues, individuals are likely to develop a physical dependence on the substance, meaning that their bodies have begun to require heroin to function and therefore struggle to maintain functioning when they are denied the drug. When the drug is denied, the individual goes into a state of withdrawal as his or her body attempts to re-regulate itself to the way in which it functioned prior to the introduction of heroin. The symptoms of withdrawal can be so uncomfortable and painful that many people find themselves resorting back to the use of heroin simply to find relief. The longer that this pattern continues, the more susceptible these individuals are to experiencing an overdose, which has the potential to be fatal.

Signs & Symptoms

Signs & Symptoms of Heroin Overdose

Overdoses occur when more of a substance is ingested than a person’s body is capable of metabolizing. In some cases, the body will attempt to excrete the excess substance, but this is not always successful. Various signs that may be indicative of the fact that someone has overdosed on heroin can include, but are not limited to, the following:

  • Confusion
  • Disorientation
  • Weakened pulse
  • Tongue discoloration
  • Lip discoloration (typically turning a bluish color)
  • Muscle spasms
  • Labored breathing
  • Drowsiness
  • Significant decline in blood pressure
  • Heart attack
  • Stroke
  • Coma
  • Seizures

If there is any evidence that a person may have overdosed on heroin, it is imperative that emergency medical attention be sought as quickly as possible.

Handling Overdose Situations

What to Do if a Person is Showing the Signs of Heroin Overdose

If you suspect that someone has overdosed on heroin, contacting 9-1-1 can mean the difference between life and death. When emergency medical personnel arrive, it can be extremely helpful to provide them with the following information:

  • The specific symptoms that led you to believe that an overdose has occurred
  • The amount of heroin that you suspect the person has ingested
  • The way in which the heroin was consumed (e.g. via smoking, snorting, or injecting intravenously)
  • Whether or not other substances have been ingested in addition to the heroin
  • Whether or not the individual has experienced an overdose in the past
  • Whether or not the individual has any medical conditions or is taking any medications

If this information is unknown, it will not hinder medical personnel from being able to implement appropriate interventions. Providing this information will simply help expedite the process in which those interventions are received.

If you believe that you, yourself, have overdosed on heroin, contacting 9-1-1 or requesting that someone else contact 9-1-1 on your behalf is essential. If you are able to, providing the previously mentioned information can prove to be instrumental in helping you get the care you need in the timeliest fashion.

Overdosing on heroin is often a sign that one is suffering from an addiction to the substance. If such an addiction remains unaddressed, any number of detriments can afflict the individual. For this reason, in addition to preventing the future occurrence of an overdose, receiving treatment that helps individuals overcome their addictions is necessary. At Life Healing Center, we recognize how all-consuming an addiction to heroin can be, and we know how intimidating the process of receiving treatment can seem. We aim to alleviate this distress by offering comprehensive care in a compassionate environment. Each person who receives care at our center is afforded an individualized treatment plan that targets his or her unique needs and treatment goals. By engaging in treatment at Life Healing Center, men and women can embark on the road to recovery that will lead them to lasting sobriety.

If you or someone in your life is battling an addiction to heroin, look no further than the exemplary care offered at Life Healing Center. A brighter tomorrow is within your reach.

Life Healing Center Home

Shooting up heroin became my only purpose in life. After hitting rock bottom, I knew I had to get help. Life Healing Center was the only place that was able to help me defeat my addiction. Thanks to the staff at LHC, I have been sober for 10 years now and am excited to see what life has in store for me!

– Daniel L.